California, 2025

Wildfire in California, August 26 to 31, 2025

August 26 to 31, 2025 · NWS MFR · 1 event in 1 county or zone

The Blue Wildfire was discovered on August 26th. The fire started 10 miles east of Happy Camp in Siskiyou County, California.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The Blue Wildfire was discovered on August 26th. The fire started 10 miles east of Happy Camp in Siskiyou County, California. The fire was caused by lightning. As of 530 AM PST on August 31st, it had burned 398 acres, was 0% contained, no structures had been destroyed, and it had cost $ 2.5M.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 26, 6:37 PM PST, 38 minutes earlier.

Area forecast discussion, Aug 26, 6:37 PM PST, 38 minutes before
Area Forecast Discussion
National Weather Service Medford OR
737 PM PDT Tue Aug 26 2025

...Updated the Aviation and Marine sections...

.AVIATION...27/00Z TAFs...Marine stratus will continue IFR and LIFR
conditions along the coast overnight into Wednesday morning.
Conditions are expected to gradually improve after 16Z with
increasing areas of VFR into the afternoon. Elsewhere, smoke (mainly
from the Emigrant Fire in southeast Lane County) is producing areas
of MVFR visibilities for eastern Douglas, Jackson, Klamath, and Lake
counties. This will continue overnight into Wednesday, particularly
for northern and central portions of Klamath and Lake counties.

We'll also see scattered thunderstorms again this evening in
southwest Oregon in Josephine and Jackson counties, eastward and
southward across the Cascades into south central Oregon, and in
northern California. These storms may become severe and can locally
lower ceilings and visibilities and cause gusty and erratic winds.
This lightning activity is expected to decrease quickly in the late
evening, after around 04Z. Compared with this evening, the coverage
of storms is expected to decrease for Wednesday afternoon and
evening. But, severe storms will again be possible for northern
California and from the Cascades eastward. -DW

&&

.MARINE...Updated 300 PM PDT Tuesday, August 26, 2025...A thermal
trough will maintain gusty north winds and steep seas across all
area waters through this evening. The thermal trough will weaken and
conditions will improve from tonight onward, with relatively calm
conditions continuing into the weekend. The thermal trough could
return with north winds and steep seas Sunday through Monday.

&&

.PREV DISCUSSION... /Issued 158 PM PDT Tue Aug 26 2025/

DISCUSSION...

An upper level disturbance and plenty of monsoon moisture will
bring yet another day of showers and thunderstorms across the
region. The probability of 1 cloud to ground flash is fairly high
yet again with a 70 to 80 percent chance east of the Cascades this
afternoon. There is plenty of convective available potential
energy(CAPE) with values around 500 to 1500. In addition, shear is
only 5 to 10 knots, so storms will be slow moving and we
shouldn't see any severe weather today, which the storm prediction
center agrees with based on the latest outlook. In any case, it's
looking like another day of weaker thunderstorms with plenty of
cloud to ground lightning.

By Wednesday, the GFS denotes these two blobs of vorticity
starting to move farther north into Wednesday and the convective
activity should be on the downtrend during this time, especially
towards the south west sections of our forecast area. The
ensembles still denote pretty good CAPE values in the northern
sections of Lake and Klamath Counties on Wednesday in addition to
eastern portions of Siskiyou County.

Aside from thunderstorms, we put  smoke into the forecast this
afternoon through Wednesday. The Emigrant fire burning in Lane
County is the biggest contributor to smoke in the region at this
time, although the Dillon fire in Western Siskiyou County will
begin to contribute some as well. The smoke forecast will be very
fluid as new fires popping up will contribute and change the smoke
forecast.

Finally after Wednesday, conditions begin to dry out with a strong
closed low over the Pacific ocean. This low will approach our
coastline late Friday into Saturday and could bring an additional
isolated thunderstorm threat based on pattern recognitions. The
RRFS does hint at some spotty QPF over southern Oregon and
northern California Friday.

With this low approaching, the overall flow pattern will become
more southerly versus the typical northwest breezes we usually
see. So that will switch up the smoke forecast heading into the
weekend.

Overall, smoke will be the biggest weather impact for the region
heading into the next couple of days.

-Smith

FIRE WEATHER...Updated 200 PM PDT Tuesday, August 25, 2025...Some
slight cooling is expected over the next few days, but highs are
expected to remain above normal through much of the week.
Humidities will slowly improve again today and tomorrow,
especially east of the Cascades, as monsoonal moisture flows into
the region from the south, but this also means that there will be
a threat of thunderstorms through Wednesday. Weak upper level
ridging returns Wednesday night into Thursday, cutting off the
moisture supply and bringing an end to the thunderstorm threat.

Moisture continues to push up from the south into areas along and
east of the Cascades today, while somewhat drier air from the north
circulates down into areas to the west. Precipitable water values of
1 to 1.25 inches continues across the area fueling thunderstorm
chances, but a considerable amount of smoke has also drifted into
the region from wildfires to the north and south. Smoke layers have
a tendency to inhibit thunderstorm development, and this throws in
some added uncertainty to the lightning forecast.

Today, conditions will be very similar to yesterday. Therefore, the
thunderstorm threat returns for all of Siskiyou and Modoc counties
in northern California, and also all areas along and eats of the
Cascades, across the Siskiyous mountains and the Rogue, Applegate,
and Illinois valleys in southern Oregon. Due to the widespread
lightning threat again today, a Red Flag Warning remains in effect
for these most likely affected areas. Details can be found at
PDXRFWMFR. Given the high moisture content of the atmosphere, these
storms will be wet, and could produce heavy rain within the cores,
but could still produce gusty outflow winds of up to 50 mph and
abundant lightning outside those cores. Despite the wet storms,
numerous fire starts have been reported with the thunderstorms of
the past few days, and we believe this will likely continue.

Afternoon and early evening thunderstorms remain a concern for
Wednesday as instability persists and moisture continues to flow
into the region. However, with the moisture flow and best dynamics
shifting to the east, most convection is expected to stay along and
east of the Cascades. Another Red Flag Warning will be issued for
these areas. Isolated thunderstorms remain possible along the
western slopes of the Cascades and in western Siskiyou County, but
chances should be lower than the previous days.

Fortunately, Wednesday will be the last day of this multi-day
lightning threat as the monsoonal push comes to an end. On the other
hand, this will also lead to lowering humidities that will coincide
with continuing warm temperatures Thursday into Friday. Heading into
the weekend, an upper level low will edge closer to the coastline,
allowing temperatures to cool a bit more down towards seasonal
normals, but also resulting in breezier winds. In other words, we
will transition from hot with afternoon thunderstorms early this
week to warm, dry, and breezy by the end of the week. -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 9 PM PDT this evening for ORZ617-620>625.

CA...Red Flag Warning until 9 PM PDT this evening for CAZ280>282-284-
     285.

PACIFIC COASTAL WATERS...Small Craft Advisory until 11 PM PDT this
     evening for PZZ350-356-370-376.

&&

In the hours before

Special weather statement, Aug 26, 5:14 PM PST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Medford OR
614 PM PDT Tue Aug 26 2025

ORZ024-026-270145-
Eastern Curry County and Josephine County OR-Jackson County OR-
614 PM PDT Tue Aug 26 2025

...Strong thunderstorms will impact portions of southern Douglas,
west central Jackson and northeastern Josephine Counties through 645
PM PDT...

At 614 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from I 5 Sexton Summit to near Cathedral Hills
Trails. Movement was east at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grants Pass, Rogue River, Gold Hill, Wolf Creek Park, Cathedral Hills
Trails, Schroeder Park, I 5 Sexton Summit, Valley Of The Rogue State
Park, Tom Pearce Park, Redwood, Sunny Valley, Merlin,
Harbeck-Fruitdale, and Murphy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4273 12326 4272 12325 4270 12325 4270 12323
      4271 12323 4271 12321 4272 12321 4271 12320
      4234 12301 4229 12338 4260 12350
TIME...MOT...LOC 0114Z 259DEG 8KT 4261 12342 4234 12326

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CC
Special weather statement, Aug 26, 6:01 PM PST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Medford OR
701 PM PDT Tue Aug 26 2025

ORZ030-031-270230-
Central and Eastern Lake County OR-
Northern and Eastern Klamath County and Western Lake County OR-
701 PM PDT Tue Aug 26 2025

...A strong thunderstorm will impact portions of south central Lake
County through 730 PM PDT...

At 701 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lofton Reservoir Campground, or 20 miles west of Lakeview. This storm
was nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cottonwood Meadows Campground and Highway 140 west of Lakeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4207 12068 4222 12083 4239 12070 4221 12047
TIME...MOT...LOC 0201Z 219DEG 4KT 4221 12074

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CC
Special weather statement, Aug 26, 6:20 PM PST, 55 minutes before
Special Weather Statement
National Weather Service Medford OR
720 PM PDT Tue Aug 26 2025

ORZ024-026-270245-
Eastern Curry County and Josephine County OR-Jackson County OR-
720 PM PDT Tue Aug 26 2025

...A strong thunderstorm will impact portions of western Jackson and
east central Josephine Counties through 745 PM PDT...

At 720 PM PDT, Doppler radar was tracking a strong thunderstorm over
Cathedral Hills Trails, or near Grants Pass. This storm was nearly
stationary.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grants Pass, Rogue River, Cathedral Hills Trails, Schroeder Park, Tom
Pearce Park, Harbeck-Fruitdale, and Redwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4235 12332 4239 12340 4253 12333 4244 12317
TIME...MOT...LOC 0220Z 218DEG 4KT 4238 12336

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CC
Local storm report, Aug 26, 6:33 PM PST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Medford OR
733 PM PDT Tue Aug 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     Hail             4 ESE Merlin            42.51N 123.34W
08/26/2025  E0.50 Inch       Josephine          OR   Trained Spotter

&&

CC
Special weather statement, Aug 26, 6:47 PM PST, 28 minutes before
Special Weather Statement
National Weather Service Medford OR
747 PM PDT Tue Aug 26 2025

CAZ085-270315-
Modoc County CA-
747 PM PDT Tue Aug 26 2025

...A strong thunderstorm will impact portions of northeastern Modoc
County through 815 PM PDT...

At 747 PM PDT, Doppler radar was tracking a strong thunderstorm over
Willow Ranch, or 19 miles south of Lakeview, moving southeast at 20
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Willow Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4188 12018 4188 12019 4185 12019 4185 12018
      4177 12018 4173 12022 4190 12052 4199 12042
      4189 12016
TIME...MOT...LOC 0247Z 307DEG 26KT 4190 12039

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

DW
Special weather statement, Aug 26, 6:50 PM PST, 25 minutes before
Special Weather Statement
National Weather Service Medford OR
750 PM PDT Tue Aug 26 2025

CAZ080-081-ORZ028-270330-
Central Siskiyou County CA-Western Siskiyou County CA-
Siskiyou Mountains and Southern Oregon Cascades OR-
750 PM PDT Tue Aug 26 2025

...A strong thunderstorm will impact portions of north central
Siskiyou and south central Jackson Counties through 830 PM PDT...

At 750 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Klamath River, or 16 miles south of Ashland, moving
northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Ashland Snow Park, Grouse Gap Snow Park, and Hilt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4189 12276 4200 12289 4214 12276 4197 12254
TIME...MOT...LOC 0250Z 226DEG 6KT 4197 12281

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Western Siskiyou County

When
August 26, 7:15 PM PST to August 31, 11:59 PM PST
Where
Western Siskiyou County forecast zone
Reported by
Park/Forest Service
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

The Blue Wildfire was discovered on August 26th. The fire started 10 miles east of Happy Camp in Siskiyou County, California. The fire was caused by lightning. As of 530 AM PST on August 31st, it had burned 398 acres, was 0% contained, no structures had been destroyed, and it had cost $ 2.5M.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2025Every state in 2025This day in weather historyWarnings in California, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290404.